Texas, 2012High Wind in Texas, April 14, 2012
April 14, 2012 · NWS EPZ · 2 events in 2 counties and zones
A strong upper low was moving into Southern Nevada with southwest flow across Far West Texas. A strong lee side low was located over Western Kansas with a tight pressure gradient over the region allowing winds to gust up to 79 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low was moving into Southern Nevada with southwest flow across Far West Texas. A strong lee side low was located over Western Kansas with a tight pressure gradient over the region allowing winds to gust up to 79 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 14, 4:13 AM MST, 9 hours 47 minutes earlier.
Area forecast discussion, Apr 14, 4:13 AM MST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
513 AM MDT SAT APR 14 2012
.SYNOPSIS...
WINDY IS THE WORD FOR TODAY. WE WILL SEE VERY STRONG WINDS BY LATE
THIS MORNING AND LASTING INTO THE EARLY EVENING HOURS. THE WIND
GUSTS WILL COMBINE WITH BLOWING DUST TO CREATE HAZARDOUS DRIVING
CONDITIONS TODAY. BY TONIGHT THE WINDS WILL SLOW...BUT COOLER AIR
WILL ROLE IN. TEMPERATURES ON SUNDAY AND MONDAY WILL BE BELOW
NORMAL. FOR THE REST OF NEXT WEEK IT WILL BE SUNNY AND DRY WITH
TEMPERATURES SEVERAL DEGREES ABOVE NORMAL.
&&
.DISCUSSION...
GETTING READY TO PUSH THE WINDY BUTTON FOR TODAY. ALL THE WIND
MAKING ELEMENTS ARE FALLING INTO PLACE FOR A STRONG WIND EVENT
THIS AFTERNOON AND EVENING. CURRENTLY AN UPPER LEVEL LOW IS SLOWLY
MOVING INTO NORTHERN ARIZONA WHILE AT THE SAME TIME A LEE SIDE
SURFACE TROUGH WAS GAINING STRENGTH IN WESTERN COLORADO. THESE TWO
WEATHER ELEMENTS WILL COME TOGETHER BY LATE MORNING TO GIVE US
VERY STRONG WINDS. BY THIS AFTERNOON WE CAN EXPECT TO SEE
SUSTAINED WINDS OF 35 TO 45 MPH WITH WIND GUSTS TO 60+ MPH
POSSIBLE. A HIGH WIND WARNING IS IN PLACE FOR THE ENTIRE AREA
THROUGH THIS EVENING. THE MAIN WIND DIRECTION FOR THE WINDS WILL
BE FROM THE SOUTHWEST WHICH WILL MEAN WE WILL BE ABLE TO CREATE
SOME LARGE AREAS OF BLOWING DUST FOR THIS AFTERNOON. VERY
DIFFICULT DRIVING CONDITIONS AND ROAD CLOSURES WILL BE EXPECTED
THIS AFTERNOON...ESPECIALLY WEST OF LAS CRUCES. IN ADDITION TO THE
WIND AND DUST THE UPPER TROUGH WILL HELP CREATE SOME LIGHT RAIN
AND SNOW IN THE GILA WILDERNESS THIS AFTERNOON AND EVENING. THERE
COULD BE SOME LIGHT SPRINKLES IN THE LOWLANDS WEST OF THE
RIVER...BUT FOR NOW I HAVE LEFT THE POPS OUT OF THE FORECAST FOR
THE LOWLANDS AS I DON'T THINK THERE WILL BE ENOUGH RAIN TO
MEASURE. LIKEWISE IN THE MOUNTAINS...DESPITE THE SNOW LEVELS
LOWERING TO AROUND 7K...I AM NOT EXPECTING ACCUMULATING SNOW AT
THIS TIME. BY EVENING THE WINDS WILL BEGIN TO SLOW DOWN AND THIS
WILL ALLOW THE BLOWING DUST TO DIMINISH. ON SUNDAY THE WIND MAKING
UPPER TROUGH WILL BEGIN TO MOVE OFF TO THE EAST AND IT WILL HELP
USHER IN COOLER AIR ACROSS THE REGION FOR SUNDAY. FOR MONDAY WE
WILL START A QUICK WARMING TREND WHICH WILL CONTINUE THROUGH
WEDNESDAY. THE REST OF NEXT WEEK LOOKS SUNNY...WARM AND DRY.
LOOKING AT TEMPERATURES...FOR TODAY AS THE TROUGH BEGINS TO
APPROACH THE AREA WE WILL SEE OUR TEMPERATURES TAKE A SLIGHT DIP
AND WE WILL SEE HIGHS RUNNING THREE TO FIVE DEGREES BELOW NORMAL.
ON SUNDAY AS THE COOLER AIR POURS INTO THE REGION WE WILL SEE
HIGHS RUNNING TWELVE TO FIFTEEN DEGREES BELOW NORMAL. ON MONDAY WE
WILL SEE A FEW DEGREES OF WARMING AS OUR HIGHS WILL BE AROUND
EIGHT TO TEN DEGREES BELOW NORMAL. FOR TUESDAY WE WILL SEE OUR
HIGHS CLIMB BACK TO SEASONAL NORMALS AND FOR THE REST OF NEXT WEEK
WE WILL SEE HIGHS RUNNING AROUND FIVE DEGREES ABOVE NORMAL.
&&
.AVIATION...14/12Z-15/12Z
VFR CONDITIONS EXPECTED THROUGH 19Z. BLDU WILL BEGIN TO INCREASE
IN THE AFTERNOON AND REDUCE VISIBILITIES TO 1 TO 3 MILES IN MOST
AREAS...BUT IT COULD DROP INTO THE LIFR CATEGORY IN A FEW SPOTS.
SOUTHWEST WINDS WILL INCREASE LATE THIS MORNING. BY EARLY
AFTERNOON WE WILL SEE SOUTHWEST WINDS OF 3O TO 40 KNTS WITH GUSTS
TO 55 KNOTS. THERE WILL ALSO BE MODERATE TO SEVERE TURBULENCE
ACROSS THE WHOLE AREA UP TO AROUND 15K. WINDS AND DUST SHOULD
SUBSIDE BY LATE EVENING.
&&
.FIRE WEATHER...
RED FLAG WARNING IS IN EFFECT FOR THE FIRE ZONES EAST OF THE RIO
GRANDE. WINDS WILL INCREASE ACROSS THE WHOLE AREA TODAY AND WILL
BECOME VERY WINDY BY EARLY THIS AFTERNOON. SUSTAIN WINDS OF 35 TO
45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE BY LATE AFTERNOON.
RED FLAG CONDITIONS WILL BE MET EAST OF THE RIVER...WEST OF THE
RIO GRAND COOLER AIR WILL BEGIN TO FILTER IN AND THAT WILL KEEP
OUR RH'S JUST A LITTLE ABOVE RED FLAG LEVELS. IN ADDITION TO THE
WINDS THE UPPER LEVEL SYSTEM THAT IS CAUSING ALL THIS WEATHER WILL
ALSO BRING IN SOME LIGHT RAIN AND SNOW SHOWERS TO THE GILA
WILDERNESS TONIGHT. DESPITE SNOW LEVELS LOWERING TO AROUND 7000
FEET...LITTLE ACCUMULATING SNOW IS EXPECTED. BY LATE TONIGHT THE
WINDS AND BLOWING DUST WILL HAVE DIMINISHED. SUNDAY AND MONDAY
WILL SEE CALMER COOLER CONDITIONS. FOR THE REST OF NEXT WEEK WE
WILL CONTINUE TO SEE DRY WEATHER WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES. WINDS DO NOT LOOK TO BE AN ISSUE THROUGH THE END OF
THE COMING WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 47 65 43 73 / 0 10 10 0 0
SIERRA BLANCA 77 40 62 40 73 / 0 0 10 0 0
LAS CRUCES 72 37 61 37 69 / 0 10 10 10 0
ALAMOGORDO 73 36 60 39 70 / 0 10 10 10 0
CLOUDCROFT 50 22 35 23 44 / 10 10 20 20 10
TRUTH OR CONSEQUENCES 65 36 57 38 66 / 10 20 10 10 0
SILVER CITY 55 28 45 31 54 / 40 20 20 20 0
DEMING 68 37 59 37 68 / 10 10 10 10 0
LORDSBURG 61 35 57 38 67 / 30 10 10 0 0
WEST EL PASO METRO 73 45 60 42 71 / 0 10 10 0 0
DELL CITY 80 37 66 36 74 / 0 10 10 0 0
FORT HANCOCK 80 45 68 41 77 / 0 10 10 0 0
LOMA LINDA 69 37 55 38 66 / 0 10 10 10 0
FABENS 77 45 66 41 75 / 0 10 10 0 0
SANTA TERESA 74 40 61 39 71 / 0 10 10 0 0
WHITE SANDS HQ 71 43 60 42 69 / 0 10 10 10 0
JORNADA RANGE 70 30 60 31 68 / 0 10 10 10 0
HATCH 66 33 59 34 69 / 0 10 10 10 0
COLUMBUS 68 38 59 37 69 / 0 10 10 0 0
OROGRANDE 75 40 62 40 71 / 0 10 10 0 0
MAYHILL 59 27 44 30 55 / 0 10 10 20 10
MESCALERO 57 24 42 27 53 / 10 10 20 20 10
TIMBERON 59 27 44 29 54 / 0 10 10 20 10
WINSTON 53 25 45 28 56 / 20 20 20 20 0
HILLSBORO 60 35 53 38 62 / 10 20 10 10 0
SPACEPORT 66 34 58 35 67 / 0 10 10 10 0
LAKE ROBERTS 54 21 46 25 56 / 40 30 20 20 0
HURLEY 57 29 47 31 55 / 30 20 10 20 0
CLIFF 58 29 55 32 66 / 40 30 20 10 0
MULE CREEK 52 26 48 32 59 / 50 30 20 20 0
FAYWOOD 62 31 52 33 61 / 20 20 10 20 0
ANIMAS 61 34 59 35 68 / 20 10 10 0 0
HACHITA 63 37 59 37 69 / 20 10 10 0 0
ANTELOPE WELLS 64 37 58 35 69 / 20 10 10 0 0
CLOVERDALE 57 33 49 32 62 / 20 10 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR NMZ401>417.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NMZ112-113.
WIND ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR NMZ408-416.
TX...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR TXZ418>424.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR TXZ055-056.
WIND ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR TXZ419.
&&
15/15Hazardous weather outlook, Apr 14, 5:17 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
617 AM MDT SAT APR 14 2012
NMZ401>417-TXZ418>424-151230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
617 AM MDT SAT APR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND
LAST INTO THE EVENING HOURS. WE CAN EXPECT SUSTAINED WINDS OF 35
TO 45 MPH WITH WIND GUSTS TO 60+ MPH POSSIBLE. IN ADDITION AREAS
OF BLOWING DUST WILL REDUCE VISIBILITIES TO LESS THAN A MILE
ACROSS PORTIONS OF THE AREA. WINDS WILL WEAKEN AFTER SUNSET
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CALL IN PEAK WIND GUSTS USING THE 800 SPOTTER LINE
OR YOU CAN TWEET YOUR WIND SPEED USING THE #NMWX OR #TXWX TWITTER
HASH TAGS.
High Wind, Western El Paso County
- When
- April 14, 2:00 PM MST to 7:00 PM MST
- Where
- Western El Paso County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A mesonet site 2 miles north of El Paso reported a peak gust of 79 mph.
High Wind, Eastern/Central El Paso County
- When
- April 14, 3:45 PM MST to 7:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A mesonet site 6 miles north-northeast of El Paso measured a peak gust of 66 mph. The El Paso ASOS site reported a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 14 to 15, 20126 deaths · 29 injured · EF3 · 42 events
- Tornadoes and Flooding in Kansas, April 14 to 15, 201238 injured · $500 million · EF4 · 61 events
- Tornadoes and Flash Flooding in Iowa, April 14 to 15, 20122 injured · $7.3 million · EF2 · 104 events
- Tornadoes and Flash Flood in Kansas, April 14, 2012$160,000 · EF3 · 48 events
- Tornadoes and Flash Flooding in Nebraska, April 14 to 15, 2012$36 million · EF0 · 50 events
- Tornadoes and Flash Flooding in Nebraska, April 14, 2012$300,000 · EF2 · 38 events
- Tornadoes and Hail in Nebraska, April 14 to 15, 2012$11 million · EF0 · 34 events
- Tornadoes and Flood in Iowa, April 14 to 15, 20124 injured · EF2 · 14 events
- Tornado and Hail in Kansas, April 14 to 15, 2012$1.1 million · EF1 · 17 events
- Tornado and Hail in Iowa, April 14, 2012$50,000 · EF1 · 9 events
- Tornadoes and Hail in Kansas, April 14 to 15, 2012$20,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 14, 2012$32,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374209, 374210.